Category: 

What Are the Signs of an Overdose of Metoprolol?

Article Details
  • Written By: Autumn Rivers
  • Edited By: Angela B.
  • Last Modified Date: 19 March 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
There has never been a documented human death associated with a tarantula bite.  more...

April 19 ,  1775 :  The American Revolution began.  more...

Metoprolol is often used to treat hypertension, angina and any discomfort after a heart attack. As with most beta-blockers, which target both blood circulation and the heart, there are some risks from metoprolol when patients take too much at once. Patients may notice that they feel tired, dizzy and weak, and they might start wheezing. Heart problems may occur, including a slow or irregular heart rate. Additionally, blood pressure and blood sugar may both drop to dangerous levels, making an overdose of metoprolol fatal in some cases.

Patients should call a doctor if they suspect they have taken too much of this drug, because an overdose can be serious, even when some of the symptoms seem minor. For example, fatigue may occur after an overdose of metoprolol, which may not immediately alarm most patients because this can be attributed to various causes. Some people, however, go on to feel dizzy and weak, making it difficult to stand, drive or get any work done comfortably. It may even be hard to breathe, because some people begin wheezing when they take too much of this drug. Immediate medical attention is important so the lungs and heart can be monitored and treated, if necessary.

Ad

Some symptoms of an overdose of metoprolol may seem slightly more alarming because they involve the heart — and this drug is meant to have major effects on this organ. For example, patients may notice their heart rate is irregular or slower than usual, whether they are active or sedentary. Congestive heart failure may occur, bringing with it symptoms that include fatigue, a cough and swelling in the abdomen and legs. It is important to get treatment for any of these symptoms, so patients who notice these issues should go to a hospital right away.

This medication is often used to lower blood pressure, so taking too much at once can easily lead to abnormally low levels. The symptoms of low blood pressure usually include confusion, blurred vision and general feelings of weakness and dizziness. Another major medical issue stemming from overdose of metoprolol is low blood sugar, which usually results in symptoms that include hunger, shakiness and irritability. Patients also may experience cold sweats, weakness and a fast heartbeat. If left untreated, some people can have a seizure, faint or go into a coma, which is why patients are advised to seek immediate medical help if an overdose of metoprolol has led to these symptoms.

Ad

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email